With winter around the corner, many people get sick, get infections and that often means talking antibiotics. Fluoroquinolones are antibiotics regularly prescribed for respiratory infections, urinary tract infections, and skin infections. However, these fluoroquinolones could have some serious side effects, including tendon tears, which is a huge factor for anyone, especially active people. With the understanding that using certain antibiotics and tendon tears are linked, it’s time you get clued up…
Tendon tears (Achilles, patella, shoulders, hands, etc.) are painful and can even lead to permanent disability. Surgery is often required to fix the problem and recovery is often long and difficult. So in short, you don’t want to suffer a tendon tear.
Typically tendon tears (or tendon ruptures) are not common, only a few per 100,000, and typically they are a result of sports related incidents. However, some reports show that these tears can occur at a higher rate or possibility with the use of fluoroquinolones. Worse still is that they could happen without resulting from a sport or exercise related activity when using fluoroquinolones – so even if you’re not active you could be at risk.
What’s more is that even if a tear is avoided when using fluoroquinolones there is a possibility that you could injure or damage a tendon during that time and that later on in time you could suffer from tendinitis or even a full tear as a result.
Other important point is that it seems older people (over 60), people with diabetes and those with other common disorders are at higher risk accordingly to the research.
The reasons why these antibiotics can cause this problem are not completely understood, apparently, but it has been linked none the less as the reports indicate.
So how does this affect you as an active person and the chance of potentially getting injured by using fluoroquinolones? Well, firstly you need to keep yourself knowledgeable about what antibiotics you’re taking and what possible side effects they might have. If you use fluoroquinolones, avoid training and the heightened risk as a result.